North Carolina, 2006

Flash Flood in North Carolina, August 22 to 23, 2006

August 22 to 23, 2006 · NWS RAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 22, 9:43 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 22, 9:43 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1043 PM EDT TUE AUG 22 2006

.SYNOPSIS...
A COLD FRONT EXTENDED FROM WESTERN VIRGINIA SOUTHWEST INTO THE NC
MOUNTAINS THIS EVENING. A PIEDMONT TROUGH AND MAIN OUTFLOW
BOUNDARY (MAIN CONVECTIVE FOCUS) HAD SHIFTED SOUTH INTO THE
SOUTHERN COASTAL PLAIN AND SOUTHEAST SANDHILLS AS OF 1000 PM.
&&

.SHORT TERM /REST OF TONIGHT/...

MOSTLY CLOUDY TO OVERCAST SKIES FOR MUCH OF THE DAY OVER CENTRAL
NC KEPT THE CAPES DOWN FROM WHAT THEY COULD HAVE BEEN. THERE WAS
JUST ENOUGH SUNSHINE TO GET TEMPS UP INTO THE UPPER 80S OVER THE
SOUTHERN AREAS TODAY. AS CONVECTION DEVELOPED AND MOVED SE OUT OF
THE CENTRAL AND SOUTHERN NC MOUNTAINS... THE STRONGEST LOW LEVEL
CONVERGENCE AND HIGHEST THETA-E GRADIENT DEVELOPED ALONG THE
SOUTHERN PIEDMONT EAST INTO THE SANDHILLS... ALONG THE PIEDMONT
TROUGH. SUBSEQUENT STORM DEVELOPMENT OCCURRED ALONG THE OUTFLOW
BOUNDARIES WITH A SOUTHWARD PROPAGATION OF THE STRONGEST STORMS.

THE HEAVIEST RAIN AXIS THIS AFTERNOON AND EVENING EXTENDED FROM
CENTRAL ORANGE COUNTY S-SE THROUGH CHATHAM... SE RANDOLPH...
LEE... WESTERN HARNETT... AND WESTERN CUMBERLAND COUNTIES... WHERE
GENERALLY 1 TO 2 INCHES OF RAIN WAS COMMON... WITH DOPPLER
ESTIMATES OF LOCAL 3 INCH AMOUNTS. HOWEVER... IT REMAINED MOSTLY
DRY ELSEWHERE THROUGHOUT THE NORTHERN PORTIONS OF NC.

THE MAIN CONVECTION THIS EVENING HAS CONTINUED TO PROPAGATE
SOUTH SOUTHEAST THROUGH THE SOUTHERN PIEDMONT... SANDHILLS... AND
SOUTHERN COASTAL PLAIN. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN
HAVE BEEN THE MAIN WEATHER HAZARDS. THE AXIS OF DEEPEST CONVECTION
AT 1000 PM EXTENDED FROM NEAR ELLERBE EAST THROUGH SOUTHERN
PINES... FAYETTEVILLE... AND HOBBTON. RAINFALL RATES HAD DECREASED
TO LESS THAN 1 INCH PER HOUR AND CG LIGHTNING HAD DIMINISHED TO
9-10 STRIKES IN 5 MINUTES CENTERED OVER NORTHERN HOKE AND WESTERN
CUMBERLAND COUNTIES. ONLY ISOLATED SHOWERS/THUNDER WAS OBSERVED
OVER SOUTHERN VA AND NORTHERN NC... AHEAD OF THE COLD FRONT.

DATA ANALYSIS DURING THE LATE EVENING INDICATED A CONTINUED
LOCALLY HEAVY RAIN THREAT ALONG THE AXIS OF INSTABILITY ALONG THE
CURRENT CONVECTIVE OUTFLOW MOVING SLOWLY SE THROUGH THE SOUTHERN
PIEDMONT AND SANDHILLS. THE LOSS OF HEATING AND THE GRADUAL
EROSION OF THE INSTABILITY AND THETA-E MAXIMUM SHOULD ALLOW THE
CONVECTION TO DECREASE IN THE NEXT FEW HOURS. WILL KEEP LIKELY POP
THROUGH AROUND 200 AM... THE DECREASE TO 30.

AS FOR THE FRONT TO THE NW... THERE WAS STILL MARGINAL INSTABLITY
AND CONVERGENCE AHEAD OF THE ACTUAL COLD FRONT OVER SOUTHERN VA
AND NW NC... BUT THE UNREASONABLY HIGH DEW POINT READINGS AT THE
MOUNT AIRY AWOS... WILKESBORO AWOS... AMONG OTHERS... WERE
CREATING A FALSE THETA-E AND LIFTED INDEX MAX THERE. THESE AWOS
SITES ALONG WITH ERWIN-DUNN AND LOUISBURG WERE CALLED IN TO THE
FAA FOR A DATA QUALITY CHECK THIS EVENING.

WHEN THESE AWOS SITES DATA ARE THROWN OUT... THERE WAS STILL A
WEAK INSTABILITY AND CONVERGENCE AXIS TO OUR NORTHWEST-NORTH. THIS
WILL SUPPORT WIDELY SCATTERED SHOWERS OVERNIGHT AS THE COLD FRONT
PUSHES INTO THE NORTHERN PIEDMONT OF NC.

NO OTHER CHANGES AT THIS TIME.
&&

.CLIMATE...

RALEIGH (NCSU) HAS TOTALED ONLY 0.28 OF AN INCH OF RAIN FOR THE
MONTH OF AUGUST. THIS APPEARS TO BE A LOCAL ANOMALY AS RALEIGH (4
NNE) HAS TOTALED 1.48 AND THE RDU AIRPORT LOCATION 2.27 INCHES.
REGARDLESS... THE LEAST AMOUNT OF RAIN EVER RECORDED AT RALEIGH
(NCSU) WAS 1.02 INCHES IN 1953. RECORDS HAVE BEEN KEPT IN THE
RALEIGH AREA SINCE 1888.
&&

.PREV DISCUSSION...
 (ISSUED 220 PM EDT TUE AUG 22 2006)

SHORT TERM /TONIGHT THROUGH FRIDAY/...
A COUPLE OF SMALL SCALE PERTURBATIONS IN THE FLOW ALOFT FROM THE
WEST AND A STATIONARY FRONT NEAR THE SURFACE ACROSS CENTRAL NC WILL
ENHANCE SCATTERED DEEP CONVECTION ACROSS THE AREA LATE TODAY.
SCATTERED LOCALLY HEAVY SHOWERS AND TSTMS ARE LIKELY OVER THE RAH
CWA UNTIL NIGHTFALL THIS EVENING...THEN DWINDLE TO ISOLATED CELLS OR
DISSIPATE AFTER 10 PM.  POPS WILL REMAIN HIGHER TO THE SOUTH...60-70
PCT...AND 40-50 PCT NORTH...DECREASING TO 20 PCT OR LESS AFTER 02Z.
THE FRONT IS EXPECTED TO SAG SOUTH LATE TONIGHT WITH LIGHT FLOW
MAINLY FROM THE NORTHEAST TOWARD DAYBREAK.  SATURATION IN THE LOWEST
LAYERS SHOULD PROMPT AREAS OF LOW STRATUS CLOUDINESS AND FOG EARLY
MORNING.  MINIMUM TEMPERATURES GO WITH CONSENSUS GUIDANCE 70-75. -RFG

L/W TROUGH ALONG EASTERN SEABOARD GRADUALLY DIGS THROUGH 12Z THU.
THIS WILL RESULT IN SURFACE BOUNDARY AND ASSOCIATED SURFACE WAVE TO
DRIFT SOUTHWARD WED AND WED NIGHT. STRATUS AND FOG OVER REGION WED
MORNING WILL LIKELY BE SLOW TO LIFT AS MID LEVEL SUBSIDENCE
INVERSION OVER AREA WILL PREVENT DECENT MIXING UNTIL MID DAY.
AIRMASS WILL REMAIN SUFFICIENTLY MOIST OVER THE SE COUNTIES ALONG
WITH INSTABILITY TO WARRANT A SMALL CHANCE POP. COLUMN DRIES OUT
ENOUGH NORTH OF HIGHWAY 64 TO PRECLUDE MENTION OF A POP.

POTENTIAL FOR FOG WED NIGHT AS REGION IN A LOW LEVEL COL AREA. WILL
MENTION AREAS OF FOG FOR NOW. NOT HIGHLY CONFIDENT THAT DENSE FOG
WILL BE WIDESPREAD.

FORECAST THU THROUGH FRI NIGHT WILL BE DRY AND WARM AS L/W TROUGH
LIFTS NORTH...ALLOWING UPPER RIDGE OVER SOUTHERN PLAINS TO BUILD ENE
TOWARD CENTRAL/SOUTHERN APPALACHIANS. LOW LEVEL THICKNESSES WITH
PARTIAL SUN SUPPORT MAX TEMPS UPPER 80S/AROUND 90 THU AND FRI.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE FIRST HALF OF THE EXTENDED WILL FEATURE AN UPPER LEVEL
ANTICYCLONE AND ATTENDANT SURFACE RIDGE OVER CENTRAL NC. THIS
WEATHER SYSTEM WILL RESULT IN HOT AND DRY CONDITIONS THROUGH THE
WEEKEND. ANY CONVECTION THAT OCCURS WILL BE LATE SUNDAY AND EVEN
THAT WILL ONLY BE ISOLATED COVERAGE AT BEST. KEPT MAX TEMPS JUST A
COUPLE OF DEGREES ABOVE NORMAL BUT POTENTIAL TO BE A COUPLE OF
DEGREES WARMER ESPECIALLY IF UPPER HIGH CLOSER TO OUR VICINITY (PER
ECMWF).

FOR MON/TUE...GFS RATHER AGGRESSIVE MOVING TAIL END OF S/W IN
WESTERLIES INTO AREA MON WITH SURFACE BOUNDARY SLIDING THROUGH MON
AFTERNOON/MON NIGHT AND MAINLY SOUTH OF AREA TUE. SINCE GFS HAS A
TENDENCY TO BREAK DOWN MID/UPPER LEVEL RIDGE TOO QUICKLY...WILL LEAN
TOWARD A SLOWER SOLUTION COMPARABLE TO THE ECMWF. THE ECMWF
MAINTAINS PRESENCE OF MID/UPPER LEVEL RIDGE THROUGH THE EXTENDED.
THIS SUGGEST KEEPING POPS NO HIGHER THAN 30% TO COVER POTENTIAL FOR
DIURNAL CONVECTION. RIDGE DOES SHIFT EAST SO WILL LOWER TEMPS TO
NEAR CLIMO LEVELS.

AVIATION...
A COUPLE OF SMALL SCALE PERTURBATIONS IN THE FLOW ALOFT FROM THE
WEST AND A STATIONARY FRONT NEAR THE SURFACE ACROSS CENTRAL NC WILL
ENHANCE SCATTERED DEEP CONVECTION ACROSS THE AREA THIS AFTERNOON AND
EARLY TONIGHT.  GIVEN THE DEEPLY MOIST CONDITIONALLY UNSTABLE
AIRMASS...WE SHOULD SEE MULTI-TIERED AND VARYING DEGREES OF
CLOUDINESS WITH SLOW-MOVING SHOWERS AND TSTMS WITH OCCASIONAL MVFR
CIGS 2-4 THSD FT AND OCCASIONAL VSBY 3-5 MI.  AFTER MIDNIGHT...
WIDESPREAD STRATUS AND FOG ARE EXPECTED TO DEVELOP WITH IFR OR LIFR

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS&
SHORT TERM...BADGETT
CLIMATE...BADGETT
Hazardous weather outlook, Aug 22, 8:00 AM EST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
900 AM EDT TUE AUG 22 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
900 AM EDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS ACROSS A LARGE PART
OF CENTRAL NORTH CAROLINA THIS AFTERNOON. SINCE THE AIRMASS IS VERY
MOIST AND THE WINDS ALOFT ARE FAIRLY LIGHT...THERE IS THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL. WHERE THUNDERSTORMS OCCUR...RAINFALL
AMOUNTS BETWEEN A HALF TO ONE INCH WILL BE COMMON WITH ISOLATED
AMOUNTS IN EXCESS OF TWO INCHES. THIS TYPE OF RAINFALL MAY LEAD TO
LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE AREAS.

IN ADDITION...A FEW OF THE STORMS WILL PRODUCE FREQUENT LIGHTNING
STRIKES WHICH MAY LEAD TO A FEW PROPERTY FIRES. WIND GUSTS UP TO 40
MPH MAY ALSO OCCUR WITH THE STRONGER STORMS.

IT APPEARS THAT THE THUNDERSTORM AND HEAVY RAIN THREAT WILL DIMINISH
AFTER 8 PM EDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SINCE THE SEVERE WEATHER POTENTIAL LOOKS TO BE LOW THIS
AFTERNOON...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON NOR
TONIGHT. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY ADVERSE
WEATHER THAT OCCURS AT THEIR LOCATION SUCH AS HAIL...WINDS STRONG
ENOUGH TO DOWN TREES OR TREE LIMBS ...OR RAINFALL THAT EXCEEDS ONE
INCH IN AN HOUR OR LESS.

In the hours before

Special weather statement, Aug 22, 6:55 PM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
755 PM EDT TUE AUG 22 2006

NCZ077-230100-
HARNETT-
INCLUDING THE CITY OF...LILLINGTON
755 PM EDT TUE AUG 22 2006

...HEAVY RAIN AND FREQUENT LIGHTNING OVER HARNETT COUNTY...

A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS... PRODUCING
TORRENTIAL DOWNPOURS AND WIND GUSTS TO 30 MPH... WILL AFFECT AREAS
FROM SEMINOLE AND PINEVIEW EAST THROUGH LILLINGTON AND TIMBERLAKE.
THIS INCLUDES AREAS ALONG HIGHWAY 421 AND HIGHWAY 210. VERY
FREQUENT DANGEROUS LIGHTNING WILL ALSO OCCUR WITH THESE STORMS.
BLINDING RAINS WILL MAKE DRIVING DIFFICULT... AND MOTORISTS SHOULD
ALSO WATCH OUT FOR PONDING OF WATER ON ROADS.

GIH
Special weather statement, Aug 22, 7:53 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
853 PM EDT TUE AUG 22 2006

NCZ077-086-088-089-230200-
HARNETT-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...LILLINGTON...RAEFORD...FAYETTEVILLE...
CLINTON
853 PM EDT TUE AUG 22 2006

...STRONG THUNDERSTORMS TO AFFECT HOKE... HARNETT... CUMBERLAND...
AND SAMPSON COUNTIES THROUGH 10 PM...

A CLUSTER OF STRONG THUNDERSTORMS MOVING TO THE SOUTH SOUTHEAST
WILL AFFECT PORTIONS OF THE EASTERN SANDHILLS AND SOUTHERN COASTAL
PLAIN THROUGH 10 PM. SOME LOCATIONS TO BE IMPACTED INCLUDE...
TIMBERLAKE... FORT BRAGG... FAYETTEVILLE... AND STEDMAN.

THESE STORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN
EXCESS OF ONE INCH PER HOUR... DANGEROUS CLOUD-TO-GROUND LIGHTNING
... AND GUSTY WIND TO 30 MPH.

BSD
Special weather statement, Aug 22, 9:06 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1006 PM EDT TUE AUG 22 2006

NCZ086-088-230315-
HOKE-CUMBERLAND-
INCLUDING THE CITIES OF...RAEFORD...FAYETTEVILLE
1006 PM EDT TUE AUG 22 2006

...STRONG THUNDERSTORMS WILL CONTINUE AFFECT HOKE AND CUMBERLAND
COUNTIES THROUGH 11 PM...

A CLUSTER OF STRONG THUNDERSTORMS MOVING SLOWLY TO THE SOUTH
WILL AFFECT PORTIONS OF HOKE AND CUMBERLAND COUNTIES THROUGH
11 PM. SOME LOCATIONS TO BE IMPACTED INCLUDE... FAYETTEVILLE...
HOPE MILLS... ROCKFISH... AND RAEFORD.

THESE STORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN
EXCESS OF ONE TO TWO INCHES PER HOUR... DANGEROUS CLOUD-TO-GROUND
LIGHTNING ... AND GUSTY WINDS TO 25 MPH. MOTORIST TRAVELING ON
I-95 AND US HIGHWAY 401 SHOULD DRIVE WITH CAUTION TO AVOID
HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.

BSD
Special weather statement, Aug 22, 10:33 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1133 PM EDT TUE AUG 22 2006

NCZ086-088-230500-
HOKE-CUMBERLAND-
INCLUDING THE CITIES OF...RAEFORD...FAYETTEVILLE
1133 PM EDT TUE AUG 22 2006

...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN OVER HOKE AND
CUMBERLAND COUNTIES...

A CLUSTER OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL CONTINUE TO
AFFECT MUCH OF HOKE AND CUMBERLAND COUNTIES THROUGH 100 AM. THE
THUNDERSTORMS WITH THE HEAVIEST RAIN AT 1130 PM EXTENDED FROM
NORTHWEST HOKE COUNTY EAST THROUGH RAEFORD AND ACROSS FAYETTEVILLE
IN CENTRAL CUMBERLAND COUNTY. RAINFALL RATES OF 1 TO 1.25 INCHES PER
HOUR WERE OCCURRING WITH THESE STORMS.

THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE TO THE EAST AT 10
MPH AND AFFECT HOKE AND CUMBERLAND COUNTIES THROUGH 100 AM.
ADDITIONAL RAINFALL AMOUNTS OF BETWEEN 1 AND LOCALLY 2 INCHES WILL
BE LIKELY OVER PORTIONS OF HOKE AND WEST CENTRAL CUMBERLAND
COUNTIES... FROM RAEFORD TO FAYETTEVILLE.

MOTORISTS TRAVELING THROUGH THE SANDHILLS AND AROUND FAYETTEVILLE
SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF
LOW LYING AREAS CAN BE EXPECTED.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 75 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cumberland

When
August 22, 11:01 PM EST to August 23, 1:30 AM EST
Where
Cumberland County, Fayetteville
Reported by
LAW ENFORCEMENT
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Intersection of Cliffdale and Riley Roads in west Fayettevile under water. Water up to entrances of some homes but no structures flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530079.